Bellingham, WAWhen patients who could not tolerate aspirin were told to take Plavix, they probably assumed that the risk of Plavix side effects would be similar to, if not less than, those associated with aspirin. At they very least, even with a risk of Plavix stomach bleeding, they would have assumed that Plavix was as effective as aspirin, and certainly no more harmful. Yet some studies suggest that the risk of side effects, including a link between Plavix and bleeding, combined with a lack of effectiveness, making the drug less appealing than some alternatives.
One study, published in The New England Journal of Medicine (01/20/05), compared the use of aspirin combined with esomeprazole (Nexium) against the use of clopidogrel (the generic version of Plavix) combined with a placebo. The purpose of the study was to determine whether clopidogrel itself was a safer, more effective alternative to aspirin combined with a proton-pump inhibitor (Nexium) for patients with a higher risk of developing an ulcer.
Researchers found that 13 patients in the clopidogrel group suffered recurrent ulcer bleeding, compared to one person in the aspirin and esomeprazole group. Furthermore, three patients in the clopidogrel group suffered bleeding outside of the gastrointestinal tract; of those, two suffered intracranial hemorrhage and one person required a transfusion. None of the patients in the aspirin group suffered bleeding outside the gastrointestinal tract.
Finally, of the 12 patients who died during the study, eight patients were in the clopidogrel group (cause of death included myocardial infarction, heart failure, sepsis and intracranial hemorrhage). Four of the deaths were in the aspirin group (cause of death included myocardial infarction, cerebrovascular insufficiency and renal failure.)
For patients who suffer gastrointestinal bleeding when taking aspirin—which is often used to prevent heart attack—Plavix is recommended because it was thought to have a lowered risk of serious side effects while being at least as effective. Researchers for the study concluded, however, "Our observations do not support the current recommendation that clopidogrel be used for patients who have major gastrointestinal intolerance of aspirin."
In 2006, a study published in The New England Journal of Medicine (04/20/06) found there was no significant benefit to treating patients with clopidogrel and aspirin, compared with giving the patients aspirin and a placebo. In fact, researchers found that patients who did not have symptoms of heart attack or stroke, the risk of death and moderate to severe bleeding increased when given clopidogrel. Furthermore, they found that there was, "no significant benefit associated with clopidogrel plus aspirin as compared with placebo plus aspirin in reducing the incidence of the primary end point of myocardial infarction, stroke or death from cardiovascular causes."
If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Plavix claim at no cost or obligation.
Posted by scott
Have 3 stents back to back.prescribed plavix and asa daily.Sob all the time,did a lot of research.I am convinced plavix is causing sob.if I up my dose of asa to 325 mg daily will that be enough?brelinta also causes sob for me.Is my DR a pharmaceutical whore? I've also had a bleed that filled my abd full of blood,btw still shows I have blood in my abd from a recent cat scan.I'm post stent Nov 4th will be 4 months.Is asa going to do the trick?
Posted by Carol
My neurosurgeon said I would be taking Aspirin and Plavix both prior to and after having my brain aneurism surgery. After reading several articles about Plavix, I am electing not to take this medication regime.
Posted by Julie
My husband had a heart attack at the end of September 2012 and had a stent fitted, which resulted in him having a stroke. His cardiologist put him on clopidogrel, aspirin, warfarin, ramapril, bisoprolol and statins. From day one he started to get nose bleeds, which became more and more frequent. He then had a bout of bleeding from the rectum. Since his heart attack and since he started taking this cocktail of drugs he has looked very pale and is, in fact anaemic. The doctors in the UK were more concerned at trying to find out why he was bleeding from the rectum. A specialist had a look at him and said it wasn’t surprising he was bleeding internally when he was on Aspirin, warfarin and clopidogrel. My husband was taken off the aspirin because it was thought that this was making him bleed and for sometime it did help. In the middle of February 2013 my husband decided to have a bath, unfortunately when he got up he passed out or so he thinks as neither of us were around, I just heard this almighty bang. I was confronted by a mini tsunami in the bathroom. When I asked him what had happened he just remembers feeling very faint when he stood up. I asked him if he had hit his head and of course he didn’t know and without any tell-tale signs like a gash or a bump I assumed that he had been very lucky. His blood pressure was 88 over 63, (very low). Six weeks later my husband’s behaviour changes resulting in him being unconscious; he has to have emergency surgery to evacuate a bleed from his head caused by a trauma. A week after this episode he is discharged. Ten days later he starts to feel unwell again and is taken to hospital by me. His behaviour this time is different from before, making me suspect that he has another brain bleed but this time in a different place. My theory is substantiated by the doctors. They inform me that the bleed is on the other side of his head and it is the direct result of clopidogrel. My husband is very unwell and has lost a huge amount of weight. He was on ramapril and came off it because it made him feel feint and he used to cough until he was sick or it gave him the headache from hell and now clopidogel is the cause of this latest episode in my husband’s recovery, since having a heart attack. He now has to wait before he can have an operation to evacuate this latest bleed because he has got to be weaned off the clopidogrel. He is very confused and his memory is terrible and he has trouble walking without looking drunk. Quite honestly if the heart attack doesn’t kill you then there is a distinct possibility the medication will.
Posted by kimo
One may also look into thegeneric form, as the patent has run out on the brand name, and about 3 months ago, they began a nationwide switch to the generic form, FACT......since that change, many have died with water on the lungs, and around the heart,evidenced by 2 of ourfriends and my wife, i took the meds from her, and started her on coated aspin...no wonder her doctor did not get upset....she has also had rectal bleeding, and stomach problems
Posted by dee
my husband also took plavix for about three years after a pacemaker was placed, until almost a year ago husband had a intrcranial brain bleed but had had a mylogram down 4 days prior, he to was on prilosec the whole time. didnt know any of this until reading here on enternet, was asking if my husband should be back on it or not and nurse said couldnt tell me that but i said well i still have to protect his heart if i can so i give him a baby aspirin at night, according to when most people having heart attacks during certain times which i read finally after getting in with heart dr he said to keep giving him aspirin so. thank
LawyersandSettlements.com is an online news and information site for the general public and legal community. As a legal news resource, we have emerged as an independent & trusted voice. We provide detailed and quality information on various lawsuits filed including Drugs & Medical Cases.